Alert archive / Kansas / River Flood Warnings in 2011

River Flood Warning 41, NWS Topeka, KS

July 7, 2011Clay County, Kansas

NWS Topeka, KS issued this river flood warning at Jul 7, 2011, 2:29 PM CDT for Clay County, Kansas. It took effect at Jul 8, 2011, 6:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jul 7, 2011, 2:29 PM CDT (19:29 UTC)
In effect from
Jul 8, 2011, 6:00 AM CDT
Expired
Jul 8, 2011, 10:44 AM CDT
In force
5 hr
Issued by
NWS Topeka, KS
Flood severity
Minor

County Clay County, KS

The radar

The Topeka radar (KTWX), 89 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Republican River at Clay Center (CYCK1). The gauge peaked at 12.26 ft at Jul 8, 2011, 4:00 AM CDT.

actionminormoderate10152007/0707/0807/09
Action stage
10 ft
Minor stage
15 ft
Moderate stage
22.5 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06856600, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

656 
WGUS43 KTOP 071929
FLWTOP
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
229 PM CDT THU JUL 7 2011

...THE NATIONAL WEATHER SERVICE IN TOPEKA, KS HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING STREAMS IN KANSAS... 

  REPUBLICAN RIVER AT CLAY CENTER AFFECTING CLAY COUNTY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS.  SHALLOW FLOWING 
WATER CAN WASH A CAR FROM THE ROADWAY.  ALSO...THE ROADBED MAY BE 
WASHED OUT UNDER THE WATER.  

STAY TUNED TO LATER DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO 
AND LOCAL MEDIA.  

&&

KSC027-080329-
/O.NEW.KTOP.FL.W.0041.110708T1050Z-110709T2018Z/
/CYCK1.1.ER.110708T1050Z.110708T1800Z.110709T0818Z.NO/
229 PM CDT THU JUL 7 2011

THE NATIONAL WEATHER SERVICE IN TOPEKA, KS HAS ISSUED A 

* FLOOD WARNING FOR 
  THE REPUBLICAN RIVER AT CLAY CENTER.
* FROM LATE TONIGHT TO SATURDAY AFTERNOON.
* AT  1:30 PM THURSDAY THE STAGE WAS 9.0 FEET.
* FLOOD STAGE IS 15.0 FEET.
* MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER IS FORECAST TO RISE ABOVE FLOOD STAGE BY
  FRIDAY MORNING AND CONTINUE TO
  RISE TO NEAR 16.8 FEET BY FRIDAY EARLY AFTERNOON. THE RIVER WILL 
  FALL BELOW FLOOD STAGE BY SATURDAY MORNING.
* IMPACT...AT 17.0 FEET...FLOODING OCCURS BETWEEN 16TH...17TH AND 18TH
  ROADS AND BETWEEN LIMESTONE AND OSAGE ROADS.

$$
3 follow-up statements
634 
WGUS83 KTOP 080147
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
847 PM CDT THU JUL 7 2011

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING STREAMS IN KANSAS...
 
  REPUBLICAN RIVER AT CLAY CENTER AFFECTING CLAY COUNTY 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS.  SHALLOW FLOWING 
WATER CAN WASH A CAR FROM THE ROADWAY.  ALSO...THE ROADBED MAY BE 
WASHED OUT UNDER THE WATER.  

STAY TUNED TO LATER DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO 
AND LOCAL MEDIA.  

&&

KSC027-080947-
/O.EXT.KTOP.FL.W.0041.110708T0952Z-110709T1825Z/
/CYCK1.1.ER.110708T0952Z.110708T1800Z.110709T0625Z.NO/
847 PM CDT THU JUL 7 2011

THE FLOOD WARNING CONTINUES FOR
  THE REPUBLICAN RIVER AT CLAY CENTER.
* FROM LATE TONIGHT TO SATURDAY AFTERNOON.
* AT  8:30 PM THURSDAY THE STAGE WAS 10.7 FEET.
* FLOOD STAGE IS 15.0 FEET.
* MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER IS FORECAST TO RISE ABOVE FLOOD STAGE BY
  FRIDAY MORNING AND CONTINUE TO
  RISE TO NEAR 16.8 FEET BY FRIDAY EARLY AFTERNOON. THE RIVER WILL 
  FALL BELOW FLOOD STAGE BY EARLY SATURDAY MORNING.
* IMPACT...AT 17.0 FEET...FLOODING OCCURS BETWEEN 16TH...17TH AND 18TH
  ROADS AND BETWEEN LIMESTONE AND OSAGE ROADS.

$$
919 
WGUS83 KTOP 080918
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
418 AM CDT FRI JUL 8 2011

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING STREAMS IN KANSAS...
 
  REPUBLICAN RIVER AT CLAY CENTER AFFECTING CLAY COUNTY 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS.  SHALLOW FLOWING 
WATER CAN WASH A CAR FROM THE ROADWAY.  ALSO...THE ROADBED MAY BE 
WASHED OUT UNDER THE WATER.  

STAY TUNED TO LATER DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO 
AND LOCAL MEDIA.  

&&

KSC027-081718-
/O.EXT.KTOP.FL.W.0041.110708T1100Z-110709T1825Z/
/CYCK1.1.ER.110708T1100Z.110708T1800Z.110709T0625Z.NO/
418 AM CDT FRI JUL 8 2011

THE FLOOD WARNING CONTINUES FOR
  THE REPUBLICAN RIVER AT CLAY CENTER.
* UNTIL SATURDAY AFTERNOON.
* AT  3:30 AM FRIDAY THE STAGE WAS 12.2 FEET.
* FLOOD STAGE IS 15.0 FEET.
* MINOR FLOODING IS FORECAST.
* FORECAST...RISE ABOVE FLOOD STAGE BY LATE THIS MORNING AND CONTINUE TO 
  RISE TO NEAR 15.2 FEET BY THIS AFTERNOON. THE RIVER WILL FALL BELOW
  FLOOD STAGE TONIGHT.
* IMPACT...AT 17.0 FEET...FLOODING OCCURS BETWEEN 16TH...17TH AND 18TH
  ROADS AND BETWEEN LIMESTONE AND OSAGE ROADS.

$$
703 
WGUS83 KTOP 081544
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
1044 AM CDT FRI JUL 8 2011

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING STREAMS IN 
KANSAS...
 
  REPUBLICAN RIVER AT CLAY CENTER AFFECTING CLAY COUNTY
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS.  SHALLOW FLOWING 
WATER CAN WASH A CAR FROM THE ROADWAY.  ALSO...THE ROADBED MAY BE 
WASHED OUT UNDER THE WATER.  

STAY TUNED TO LATER DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO 
AND LOCAL MEDIA.  

&&

KSC027-081614-
/O.CAN.KTOP.FL.W.0041.000000T0000Z-110709T1825Z/
/CYCK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1044 AM CDT FRI JUL 8 2011

THE FLOOD WARNING IS CANCELLED FOR
  THE REPUBLICAN RIVER AT CLAY CENTER.
* AT  9:30 AM FRIDAY THE STAGE WAS 12.0 FEET.
* FLOOD STAGE IS 15.0 FEET.
* FORECAST...THE RIVER WILL CREST BELOW FLOOD STAGE AT 14.2 FEET THIS
  EVENING.
* IMPACT...AT 15.0 FEET...LOWLAND AGRICULTURAL FLOODING OCCURS FROM 
  HIGHWAY 24 TO MILFORD LAKE.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Jul 7, 12:32 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 7, 12:32 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1232 PM CDT THU JUL 7 2011

...UPDATE TO AVIATION...

.DISCUSSION...

NUMEROUS SHOWERS AND THUNDERSTORMS ALONG WITH BELOW NORMAL
TEMPERATURES TODAY FOLLOWED BY AN EXTENDED PERIOD OF HOT AND DRY
WEATHER WITH HEAT INDEX VALUES RANGING FROM 100 TO 105 DEGREES
THIS WEEKEND INTO EARLY NEXT WEEK ARE THE FORECAST HIGHLIGHTS.

MCS CONTINUES TO TRACK EAST AND SOUTHEAST THROUGH CENTRAL INTO
NORTHEAST KANSAS. MOISTURE TRANSPORT HAS INCREASED OVERNIGHT WITH
THE PROFILER NETWORK SHOWING A GRADUAL INCREASE IN THE LOW LEVEL
JET WITH INFLOW AT 30 TO 40 KNOTS. MODERATE TO HEAVY RAIN WILL
OCCUR THIS MORNING WITH 50 DBZ ECHOES NOTED BELOW 16 KFT. WHILE
LOCALLY HEAVY RAIN WILL BE POSSIBLE...THE POTENTIAL OF LOCALIZED
FLOODING WILL REMAIN LOW WITH THE MCS MOVING NEAR 35 MPH AND 1
HOUR FLASH FLOOD GUIDANCE RANGING FROM NEAR AN INCH AND A QUARTER
TO NEAR 3 INCHES OVER NORTHEAST KANSAS. EXPECT THE HEAVIEST QPF
AXIS TO EXTEND NORTH AND SOUTH OF AN AREA FROM NEAR CLAY CENTER
TO OTTAWA NEAR THETA E AXIS RESIDES. DUE TO THE RECENT DRY
WEATHER...FLASH FLOOD GUIDANCE IS OVER 2 AND A HALF INCHES IN
THIS AREA. THUNDERSTORMS ARE EXPECTED TO END FROM WEST TO EAST
LATE THIS MORNING AND EARLY THIS AFTERNOON. HIGHS TODAY WILL BE
BELOW NORMAL DUE TO REMNANT CLOUD COVER AND A MOIST GROUND WITH
HIGHS IN THE LOW 80S.

THE FOCUS OF THE FORECAST THEN TURNS TO AN EXTENDED PERIOD OF HOT
AND DRY WEATHER WITH HEAT INDEX VALUES OVER 100 DEGREES. AN UPPER
LEVEL RIDGE WILL BUILD EAST INTO THE CENTRAL PLAINS BEGINNING
FRIDAY. A WARM AND HUMID AIRMASS WILL ADVECT INTO NORTHEAST
KANSAS. HIGHS NEAR 90 ARE ANTICIPATED FRIDAY WITH HIGHS GENERALLY
IN THE MID TO UPPER 90S OVER THE WEEKEND INTO EARLY NEXT WEEK.
THESE TEMPERATURES ALONG WITH THE HUMIDITY WILL BRING HEAT STRESS
IMPACTS WITH HEAT INDEX VALUES RANGING FROM 100 TO 105 OVER THE
WEEKEND INTO EARLY NEXT WEEK. HEAT HEADLINES WILL LIKELY BE
NEEDED DURING THESE TIME FRAMES. DRY WEATHER IS ALSO LIKELY
DURING THIS TIME FRAME WITH STRONGER FORCING REMAINING NORTH AND
WEST OF NORTHEAST KANSAS. FORECAST MODELS HINT AT THE UPPER RIDGE
WEAKENING MID WEEK AND BUILDING INTO THE LOWER MISSISSIPPI
VALLEY.

ANGLE

&&

.AVIATION...

FOR 18Z TAFS...KEPT SCT MVFR CLOUDS AT TERMINALS FOR THE NEXT FEW
HOURS BASED ON SATELLITE TRENDS AND OBSERVATIONS DEPICTING
UPSTREAM OBS IN NEBRASKA SHOWING MVFR CATEGORY. INTRODUCED BR
FRIDAY MORNING WITH MODELS IN AGREEMENT WITH SATURATED SURFACE
CONDITIONS...WINDS NEAR CALM AND A DECENT INVERSION ABOVE THE
SURFACE. FUTURE GUIDANCE MAY DROP CONDITIONS TO THE IFR CATEGORY
BUT FOR NOW LEFT AT MVFR FOR THIS TIME PERIOD.

BOWEN

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 7, 10:23 AM CDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1023 AM CDT THU JUL 7 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-081530-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1023 AM CDT THU JUL 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS REMAIN POSSIBLE THIS
AFTERNOON...MAINLY SOUTH AND EAST OF THE KANSAS TURNPIKE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HEAT INDEX VALUES RANGING FROM NEAR 100 TO 105 DEGREES WILL BE
POSSIBLE SATURDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Local storm report, Jul 7, 8:37 AM CDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
837 AM CDT THU JUL 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 AM     HEAVY RAIN       1 NE OSAGE CITY         38.64N 95.81W
07/07/2011  M1.50 INCH       OSAGE              KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Jul 7, 8:44 AM CDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
844 AM CDT THU JUL 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 AM     HEAVY RAIN       4 ESE AGENDA            39.68N 97.36W
07/07/2011  M1.10 INCH       WASHINGTON         KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Jul 7, 8:45 AM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
845 AM CDT THU JUL 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 AM     HEAVY RAIN       6 NE TALMAGE            39.09N 97.18W
07/07/2011  M1.84 INCH       DICKINSON          KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Jul 7, 9:54 AM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
954 AM CDT THU JUL 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 AM     HEAVY RAIN       3 S ROSSVILLE           39.09N 95.94W
07/07/2011  M1.20 INCH       SHAWNEE            KS   TRAINED SPOTTER

&&

BYRNE

Nearby

River Flood Warnings in Kansas, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.